Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 25, NWS Columbia, SC

May 24, 2010Columbia County, Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 24, 2010, 12:24 AM EDT for Columbia County, Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 12:24 AM EDT (04:24 UTC)
Expired
May 24, 2010, 1:04 AM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 12:28 AM EDTTSTM WND DMG11 Ese Lincolnton, GASHERIFF DISPATCH REPORTED TREES DOWN ON DOUBLE BRANCH ROAD NEAR LAKE THURMOND.
May 24, 12:30 AM EDTTSTM WND DMG11 Se Lincolnton, GASHERIFF DISPATCH REPORTED 2 TREES DOWN AT WASHINGTON ROAD AND WATERS EDGE ROAD.
May 24, 12:30 AM EDTTSTM WND DMG11 Se Lincolnton, GASHERIFF DISPATCH REPORTED TREES DOWN ON THE COLUMBIA COUNTY SIDE OF THE LITTLE RIVER BRIDGE.
May 24, 12:32 AM EDTTSTM WND DMG11 Sw Parksville, GASHERIFF DISPATCH REPORTED TREES DOWN AT RIDGE ROAD AND WASHINGTON ROAD.
May 24, 12:34 AM EDTTSTM WND DMG12 Sw Parksville, GASHERIFF DISPATCH REPORTED SEVERAL TREES DOWN AND PROPERTY DAMAGE ALONG EUBANKS DRIVE.
May 24, 12:38 AM EDTTSTM WND DMG11 Wnw Evans, GASHERIFF DISPATCH REPORTED TREES DOWN AT RAY OWENS ROAD AND CRAWFORD PLACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS52 KCAE 240424
SVRCAE
GAC073-181-SCC065-240515-
/O.NEW.KCAE.SV.W.0025.100524T0424Z-100524T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 AM EDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 115 AM EDT

* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES NORTHWEST OF EVANS...AND MOVING SOUTH AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HARLEM

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3353 8210 3341 8232 3363 8242 3384 8236
      3375 8220
TIME...MOT...LOC 0424Z 018DEG 23KT 3372 8229

$$

TTH
1 follow-up statement
488 
WWUS52 KCAE 240504
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
104 AM EDT MON MAY 24 2010

GAC073-181-SCC065-240513-
/O.CAN.KCAE.SV.W.0025.000000T0000Z-100524T0515Z/
COLUMBIA GA-LINCOLN GA-MCCORMICK SC-
104 AM EDT MON MAY 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR MCCORMICK...LINCOLN AND
COLUMBIA COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED. 

LAT...LON 3353 8210 3341 8232 3363 8242 3384 8236
      3375 8220
TIME...MOT...LOC 0503Z 018DEG 23KT 3348 8238

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:23 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 23, 10:23 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1023 PM EDT SUN MAY 23 2010

.SYNOPSIS...
HIGH PRESSURE WILL BE CENTERED OFF THE NORTHEAST COAST WITH LOW
PRESSURE OFF THE SOUTHEAST COAST THROUGH TUESDAY. THIS COMBINATION
WILL RESULT IN A MOIST ONSHORE FLOW INTO THE FORECAST AREA. SOME
DRYING WILL BEGIN WEDNESDAY AS THE LOW SHIFTS A LITTLE FARTHER
EASTWARD.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS CONTINUE TO DRIFT SOUTHWARD OUT OF NORTH CAROLINA.
CONDITIONS HAVE BECOME MORE STABLE LATE AT NIGHT OVER THE WESTERN
AND CENTRALS PARTS OF THE CAE CWA. THINK 20 PERCENT CHANCE OF
SHOWERS SHOULD SUFFICE THERE. MORE AERIAL COVERAGE IS POSSIBLE IN
THE EASTERN PART AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT THERE.
WILL GO 30 PERCENT CHANCE IN THE EAST. WILL ISSUE UPDATED PUBLIC
PRODUCTS SHORTLY.

PREVIOUS DISCUSSION...
EXPECT THUNDERSTORMS WILL CONTINUE INTO THE EVENING ASSOCIATED
MAINLY WITH HEATING AND A WEAK SURFACE TROUGH IN THE EAST PART.
THE SEA BREEZE FRONT MAY ALSO MOVE WELL INLAND. THE THUNDERSTORM
CHANCE APPEARS HIGHER IN THE EAST PART BECAUSE OF THESE FEATURES.
THUNDERSTORM COVERAGE WILL LIKELY REMAIN LIMITED BECAUSE OF
SHALLOW MOISTURE. THE MAV AND MET MOS SUPPORT CHANCE POPS. LAPS
THIS AFTERNOON INDICATES MODERATE INSTABILITY WITH LI/S AROUND -6.
THIS INSTABILITY PLUS DRY AIR ALOFT AIDING DOWNDRAFTS AND WET-BULB
ZERO HEIGHTS NEAR 10000 FEET SUPPORT A POSSIBILITY OF
THUNDERSTORMS CONTAINING DAMAGING WIND AND HAIL. THE MODELS SHOW
MOISTURE BECOMING DEEPER LATER TONIGHT AS THE ELONGATED UPPER LOW
DROPS SOUTHWARD AND INTO THE AREA. DESPITE THE INCREASED MOISTURE
BELIEVE THE CHANCE MOS POPS ARE REASONABLE LATE TONIGHT BECAUSE OF
THE LOSS OF HEATING. THE SEVERE THREAT SHOULD DIMINISH TONIGHT
BECAUSE OF DIURNAL COOLING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE MODELS ARE CONSISTENT SHOWING HIGH MOISTURE MONDAY THROUGH
TUESDAY ASSOCIATED WITH THE UPPER LOW NEAR THE REGION AND LOW-LEVEL
ONSHORE FLOW. THE NAM AND GFS KEEP LIFT WEAK WITH MAINLY LIGHT
RAINFALL AMOUNTS. CLOUDINESS SHOULD LIMIT INSTABILITY SO EXPECT
MAINLY SHOWERS. HOWEVER...COLD MID-LEVEL TEMPERATURES ASSOCIATED
WITH THE UPPER LOW SUPPORTS POSSIBLE THUNDERSTORMS ESPECIALLY IF
BREAKS IN THE CLOUDINESS DEVELOPS. PLAN TO KEEP THUNDERSTORMS IN
THE FORECAST. THE COOLER HIGH TEMPERATURE GUIDANCE APPEARS BETTER
BECAUSE OF EXPECTED CLOUDINESS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE GFS AND ECMWF INDICATE THE EXTENDED PERIOD WILL BE MAINLY DRY.
THE MODELS SHOW THE REX BLOCK BEGINNING TO BREAK DOWN WEDNESDAY WITH
THE UPPER RIDGE TO THE WEST DIRECTING A DRY NORTH TO NORTHWEST FLOW
INTO THE REGION. THE LOW OFF THE COAST APPEARS TO LIFT FARTHER NORTHEAST
OF THE REGION WITH DIMINISHING LOW-LEVEL MOISTURE IN THE FORECAST
AREA. BESIDES HEATING...SUPPORT FOR THUNDERSTORMS APPEARS TO BE H5
DI FLUENT FLOW AND WEAK LEE-SIDE TROUGHING DURING MUCH OF THE
PERIOD PLUS A POSSIBLE BACK DOOR COLD FRONT TOWARD THE END OF THE
PERIOD. BELIEVE THE GFS ENSEMBLE MEAN POPS ARE THE BEST FORECAST
WITH VALUES NEAR 20 PERCENT. THE ENSEMBLE MEAN TEMPERATURES
SUPPORT LOWS IN THE 60S AND HIGHS MAINLY IN THE LOWER TO MIDDLE
80S EARLY...AND MIDDLE TO UPPER 80S LATE IN THE PERIOD.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD. UPPER LEVEL
LOW NORTH OF THE AREA WILL SLOWLY MOVE TOWARD THE REGION THROUGH
THE TAF PERIOD RESULTING IN INCREASING CHANCES OF SHRA/TSRA AFTER
24/12Z. CURRENT SEA BREEZE INTERACTIONS HAVE STRONG TSRA ALONG THE
COAST WITH SOME OF THE OUTFLOWS EXPECTED TO CROSS OGB THROUGH
24/04Z...HAVE INCLUDED A TEMPO FOR THE ASSOCIATED WIND GUSTS.
MODELS INDICATE SOME MVFR FOG AT OGB/AGS DURING THE EARLY MORNING
HOURS...HOWEVER CONFIDENCE REMAINS LOW IN FOG SO WILL WAIT AND IF
NEEDED HANDLE WITH A TEMPO GROUP AT NEXT ISSUANCE. AFTER 24/12Z
UPPER LOW WILL BE THE FOCUSING MECHANISM FOR SHRA/TSRA THROUGH THE
REMAINDER OF THE PERIOD...UNTIL CONFIDENCE IMPROVES IN COVERAGE
AND TIMING WILL HANDLE WITH VCSH.

EXTENDED AVIATION OUTLOOK...MVFR CIGS AND VSBYS WILL BE POSSIBLE
MONDAY NIGHT/TUESDAY MORNING IN SHOWERS AND THUNDERSTORMS. LOWER
CHANCES OF MVFR CIGS AND VSBYS WILL ALSO BE POSSIBLE TUESDAY
THROUGH FRIDAY IN MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 23, 11:02 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1102 PM EDT SUN MAY 23 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1102 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 7:08 PM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
708 PM EDT SUN MAY 23 2010

SCZ031-038-240000-
CLARENDON-SUMTER-
708 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT CLARENDON AND SUMTER COUNTIES...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG
THUNDERSTORMS IN SOUTHERN SUMTER COUNTY BETWEEN SUMTER AND PINEWOOD
MOVING SOUTH AT 15 MPH. THESE STORMS WILL MOVE INTO NORTHERN
CLARENDON COUNTY BETWEEN PAXVILLE AND MANNING IN THE NEXT 20
MINUTES.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, May 23, 8:20 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT SUN MAY 23 2010

SCZ038-240115-
CLARENDON-
820 PM EDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TURBEVILLE MOVING SOUTHWEST AT 20 MPH.
THIS STORM WILL MOVE JUST EAST OF MANNING IN ABOUT 20 MINUTES.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, May 23, 10:58 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1058 PM EDT SUN MAY 23 2010

SCZ018-020-025-026-240400-
EDGEFIELD-MCCORMICK-NEWBERRY-SALUDA-
1058 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT EDGEFIELD...MCCORMICK...NEWBERRY
AND SALUDA COUNTIES THROUGH MIDNIGHT...

AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT 10 MILES EAST OF GREENWOOD MOVING SOUTH
AT 30 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, May 23, 11:57 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1157 PM EDT SUN MAY 23 2010

SCZ018-025-240500-
EDGEFIELD-MCCORMICK-
1157 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT EDGEFIELD AND MCCORMICK COUNTIES
THROUGH 1 AM...

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 15 MILES SOUTH OF GREENWOOD...MOVING SOUTH
AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:51 AM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond20 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.